Idaho, 2014Damaging Winds in Idaho, August 2, 2014
August 2, 2014 · NWS OTX · 3 events in 3 counties and zones
A strong upper-level ridge during the end of July and beginning August helped fuel a moist and unstable air mass over the region. The ridge broke down on the 1st of August and was overrun by two weak midlevel impulses on August 2nd.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2.1 million
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong upper-level ridge during the end of July and beginning August helped fuel a moist and unstable air mass over the region. The ridge broke down on the 1st of August and was overrun by two weak midlevel impulses on August 2nd. As the second impulse passed over Northeastern Washington and Northern Idaho strong storms developed. Meanwhile, dewpoint depressions over Northern Idaho had spread between 40 and 50 degrees Fahrenheit. The rain and hail cooled outflow winds from storms over Northeastern Washington and North Idaho put out damaging outflow winds which moved northwest to southeast and gained momentum while tracking off the Selkirk Mountain Range. Winds ranging between 50 and 70 miles per hour blew through Priest Lake, Sandpoint, Lake Pend Oreille, and Prichard. Meanwhile, isolated thunderstorms were developing along a decaying outflow boundary tracking west to east across the Washington, Idaho border, each producing local tree damage. Priest Lake, Sandpoint, and communities surrounding Lake Pend Oreille were the hardest hit areas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Aug 2, 3:43 PM PST, 1 hour 57 minutes earlier.
Area forecast discussion, Aug 2, 3:43 PM PST, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
443 PM PDT SAT AUG 2 2014
.SYNOPSIS...
VERY WARM CONDITIONS WILL CONTINUE, WITH ISOLATED TO SCATTERED
SHOWERS AND THUNDERSTORMS THROUGH SUNDAY. THE STORMS MAY RESULT IN
SOME LOCALIZED HEAVY DOWNPOURS AND SMALL HAIL. A SLIGHT COOLING
TREND WILL OCCUR NEXT WEEK BUT TEMPERATURES WILL REMAIN ABOVE
NORMAL.
&&
.DISCUSSION...
REST OF THIS EVENING...UPDATE TO FORECAST TO EXPAND THE RED FLAG
WARNING FOR ABUNDANT LIGHTNING ACROSS THE NORTHEAST WASHINGTON
MOUNTAINS AND DEEP COLUMBIA BASIN AS EVENING THUNDERSTORMS BREAK
OUT OFF THE CASCADES AND INTO THE BASIN FEATURING HEAVY
RAIN...GUSTY WINDS TO 40 MPH AND HAIL. MEANWHILE A SECOND ROUND OF
STORMS IS MOVING UP FROM THE SOUTH INTO THE CASCADES ALREADY
OVERRUN BY NUMEROUS STORMS EARLIER. THIS WILL BE A BUSY EVENING
AND MORE UPDATES ARE NOT OUT OF THE QUESTION. /FUGAZZI
&&
.AVIATION...
00Z TAFS: EVENING CONVECTION WILL IMPACT MANY OF THE TAF SITES
WITH GUSTY AND VARIABLE WINDS AND OCCASIONAL LIGHTING. THE MAIN
AREA OF CONVECTION WILL LIE NORTH OF KEAT TO KGEG, BUT ALL AREAS
WILL HAVE VCTS AS AN UPPER LEVEL SHORTWAVE ROLLS ACROSS THE INLAND
NW THIS EVENING. ANTICIPATE THE AMOUNT OF LIGHTNING TO DECREASE BY
LATE EVENING WITH HIGH BASED LIGHT SHOWERS GOING THROUGH 08Z.
LOOKS TO BE A LULL DURING THE MORNING HOURS WITH SCATTERED HIGH
CLOUDS. SURFACE BASED CONVECTION WILL FLARE AGAIN AFTER 20Z WITH
THE MAIN FOCUS TO THE NORTH AND EAST OF KGEG-KCOE. / RFOX.
&&
.PRELIMINARY POINT TEMPS/POPS...
SPOKANE 67 94 66 96 67 94 / 20 10 20 10 10 10
COEUR D'ALENE 61 93 62 94 62 92 / 30 20 20 10 10 10
PULLMAN 58 93 58 94 58 91 / 20 10 10 20 20 10
LEWISTON 70 99 71 100 71 98 / 20 10 10 20 20 10
COLVILLE 59 96 59 98 59 97 / 50 20 30 10 10 10
SANDPOINT 55 89 55 91 55 90 / 40 20 20 20 10 10
KELLOGG 61 89 62 91 62 87 / 40 30 20 20 20 20
MOSES LAKE 65 100 66 101 66 100 / 40 10 10 10 10 0
WENATCHEE 72 99 72 101 73 99 / 40 10 10 10 10 10
OMAK 67 99 66 101 68 101 / 50 10 20 10 10 10
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
WA...RED FLAG WARNING UNTIL 11 PM PDT THIS EVENING FOR EAST
WASHINGTON CENTRAL CASCADE MOUNTAINS (ZONE 682)-EAST
WASHINGTON CENTRAL CASCADE VALLEYS (ZONE 677)-EAST
WASHINGTON NORTH CASCADES (ZONE 685)-EAST WASHINGTON
NORTHEAST (ZONE 686)-EAST WASHINGTON NORTHERN COLUMBIA
BASIN (ZONE 673)-EAST WASHINGTON OKANOGAN HIGHLANDS (ZONE
687)-EAST WASHINGTON OKANOGAN/METHOW VALLEYS (ZONE 684).
&&Hazardous weather outlook, Aug 2, 3:44 AM PST, 13 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
444 AM PDT SAT AUG 2 2014
IDZ001>004-026-027-WAZ031>038-041>044-031400-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
444 AM PDT SAT AUG 2 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 2, 4:50 PM PST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
550 PM PDT SAT AUG 2 2014
WAZ037-030130-
NORTHEAST MOUNTAINS WA-
550 PM PDT SAT AUG 2 2014
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL STEVENS AND PEND
OREILLE COUNTIES THROUGH 630 PM PDT...
AT 548 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES WEST OF CHEWELAH...OR 46 MILES WEST OF PRIEST RIVER...MOVING
EAST AT 15 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
CHEWELAH...49 DEGREES NORTH...ADDY...VALLEY AND CHEWELAH PEAK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 4809 11796 4832 11797 4853 11760 4823 11734
TIME...MOT...LOC 0048Z 249DEG 11KT 4827 11790
RF
Local storm report, Aug 2, 5:11 PM PST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
611 PM PDT SAT AUG 02 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0539 PM TSTM WND GST 4 W WELLPINIT 47.89N 118.07W
08/02/2014 M0 MPH STEVENS WA MESONET
MIDNIGHT MINE RAWS MEASURED 68 MPH WIND GUST WITH
THUNDERSTORM OUTFLOW BOUNDARY.
&&
MJFLocal storm report, Aug 2, 5:21 PM PST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
621 PM PDT SAT AUG 02 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0602 PM TSTM WND DMG 6 NW SPOKANE 47.73N 117.51W
08/02/2014 SPOKANE WA NWS EMPLOYEE
12 TO 15 INCH DIAMETER TREE KNOCKED DOWN AT SUNDANCE GOLF
COURSE FROM THUNDERSTORM GUST FRONT.
&&
MJFLocal storm report, Aug 2, 5:23 PM PST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SPOKANE WA
623 PM PDT SAT AUG 02 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0539 PM TSTM WND GST 4 W WELLPINIT 47.89N 118.07W
08/02/2014 M68.00 MPH STEVENS WA MESONET
MIDNIGHT MINE RAWS MEASURED 68 MPH WIND GUST WITH
THUNDERSTORM OUTFLOW BOUNDARY.
&&
MJFSpecial weather statement, Aug 2, 5:29 PM PST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
629 PM PDT SAT AUG 2 2014
IDZ001-002-004-030215-
COEUR D'ALENE AREA-NORTHERN PANHANDLE-CENTRAL PANHANDLE MOUNTAINS-
629 PM PDT SAT AUG 2 2014
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT COEUR D'ALENE AREA...
NORTHERN PANHANDLE...CENTRAL PANHANDLE MOUNTAINS...
AT 626 PM PDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM 7 MILES NORTHWEST OF NEWPORT TO TRENTWOOD...AND MOVING
EAST AT 40 MPH.
WIND GUSTS UP TO 50 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.
LOCATIONS IMPACTED INCLUDE...
COEUR D'ALENE...POST FALLS...HAYDEN...SANDPOINT...RATHDRUM...DALTON
GARDENS...PRIEST RIVER...SPIRIT LAKE...PONDERAY...ATHOL...KOOTENAI...
HAUSER...HAYDEN LAKE...DOVER...CLARK FORK...EAST HOPE...FOURTH OF
JULY PASS...OLDTOWN...FERNAN LAKE VILLAGE AND HUETTER.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
IF YOU ARE ON OR NEAR LAKE COEUR D ALENE...LAKE PEND
OREILLE...PRIEST LAKE...GET OUT OF THE WATER AND MOVE INDOORS OR
INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES
FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER... YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW. DO
NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.
LAT...LON 4758 11571 4759 11702 4848 11702 4849 11605
4798 11605 4785 11592 4783 11585 4775 11583
4775 11578 4773 11578 4770 11572 4765 11573
4762 11569
TIME...MOT...LOC 0126Z 269DEG 33KT 4823 11719 4771 11720
SBSpecial weather statement, Aug 2, 5:30 PM PST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
630 PM PDT SAT AUG 2 2014
WAZ036-037-030145-
NORTHEAST MOUNTAINS-SPOKANE AREA-
630 PM PDT SAT AUG 2 2014
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEAST MOUNTAINS...
SPOKANE AREA...
AT 630 PM PDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM 16 MILES SOUTHWEST OF NORDMAN TO 8 MILES SOUTH OF
LIBERTY LAKE...AND MOVING EAST AT 45 MPH.
WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THESE
STORMS.
LOCATIONS IMPACTED INCLUDE...
LIBERTY LAKE...NEWPORT...OTIS ORCHARDS...TRENTWOOD...OTIS
ORCHARDS-EAST FARMS...GREEN ACRES...ROCKFORD...SOUTH SKOOKUM LAKE
CAMPGROUND...MICA...BROWNS LAKE CAMPGROUND...NEWMAN LAKE...DIAMOND
LAKE...MOUNT SPOKANE...BEAD LAKE CAMPGROUND...VERADALE...
VALLEYFORD...DALKENA AND OPPORTUNITY.
LAT...LON 4847 11707 4744 11705 4745 11724 4849 11724
TIME...MOT...LOC 0130Z 260DEG 39KT 4844 11714 4754 11714
SB
Thunderstorm Wind, Bonner
- When
- August 2, 5:40 PM PST to 6:50 PM PST
- Where
- Bonner County, 11.63 mi SW of Outlet Bay to 13.84 mi E of Cabinet
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $2.0 million
- Reported by
- NWS Storm Survey
- Coordinates
- 48.373, -117.036
Widespread wind damage was observed across the cities of Priest Lake, Sandpoint, Ponderay, Kootenai, Oden, and Lake Pend Oreille. Hundreds of trees ranging from eight to twenty two inches in diameter were snapped or downed. Some trees landed on homes, others took out miles of power lines and poles. At one point after the storm, all of Sandpoint, Idaho was without power. A spotter in Clark Fork stated fifteen foot trees were almost touching the ground while sixty foot trees were bending at 45 degree angles. The most widespread damage was along the Highway 200 corridor between Hope and Sandpoint. The Elk Golf Course in this corridor lost thirteen trees. The Sandpoint AWOS, also in this area, measured sustained winds of 40 mph with gusts to 56 mph before the power outage. A roof of a storage shed was blown off in downtown Sandpoint. Numerous boats and docks on Lake Pend Oreille were damaged from waves that ranged between three to six feet. Significant tree damage was observed on the south side of the lake in Bottle Bay between the 3800th and 5016th blocks. All trees were leaning to the east southeast. Residents interviewed during a storm survey mentioned the winds lasted roughly 40 minutes.
Thunderstorm Wind, Kootenai
- When
- August 2, 5:50 PM PST to 7:00 PM PST
- Where
- Kootenai County, 0.94 mi NNW of State Line Vlg to 3.2 mi S of Cor D Alene Magee Us
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Broadcast Media
- Coordinates
- 47.712, -117.040
Coeur D Alene Press reported that thunderstorms brought high winds and downed trees across portions of Post Falls, Hayden, Spirit Lake, and northern Coeur D'Alene. The Stateline Speedway and several other businesses on Pleasant View Road lost power and were forced to cancel the Idaho 200 race. The storm and strong winds also sparked a quick grass fire causing Love's Travel Center to evacuate. The storm was also blamed for a house fire on Cimmaron Street in Post Falls and another one at Fir and 13th Street caused by downed power lines.
Thunderstorm Wind, Shoshone
- When
- August 2, 7:15 PM PST to 7:45 PM PST
- Where
- Shoshone County, 3.64 mi W of Kingston to 8.33 mi NE of Murray
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 47.548, -116.348
Numerous trees were downed along Coeur D Alene River Road between mile posts twenty and twenty-eight. Eighteen trees downed on Miller Way in Prichard ranging in height between 75 and 105 feet.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Dust Storm in California, August 2 to 4, 201411 injured · $329,000 · 13 events
- Heat in Nevada, August 2, 20141 death · 1 event
- Wildfire in Idaho, August 2 to 14, 20143 injured · $2.3 million · 1 event
- Damaging Winds in Washington, August 2, 2014$3.3 million · 84 kt wind · 8 events
- Flash Flooding in Utah, August 2 to 5, 2014$2.9 million · 4 events
- Hail in Nebraska, August 2, 2014$260,000 · 1 in hail · 5 events
- Flash Flooding and Hail in New York, August 2, 2014$145,000 · 1.5 in hail · 8 events
- Wildfire in California, August 2 to 31, 2014$200,000 · 1 event
- Flash Flood and Damaging Winds in West Virginia, August 2, 2014$51,000 · 50 kt wind · 9 events
- Flash Flooding in Ohio, August 2, 2014$45,000 · 2 events
- Lightning Strike in Washington, August 2, 2014$30,000 · 1 event
- Lightning Strike and Strong Wind in South Carolina, August 2, 2014$26,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 534581, 534613, 534594.